Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 15, NWS Topeka, KS

November 17, 202017 counties in Kansas

NWS Topeka, KS issued this wind advisory at Nov 17, 2020, 2:42 PM CST for 17 counties in Kansas. It took effect at Nov 18, 2020, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2020, 2:42 PM CST (20:42 UTC)
In effect from
Nov 18, 2020, 9:00 AM CST
Expired
Nov 18, 2020, 6:00 PM CST
In force
9 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2411 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WWUS73 KTOP 172042
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
242 PM CST Tue Nov 17 2020

KSZ022-023-035>040-054>056-058-059-181100-
/O.NEW.KTOP.WI.Y.0015.201118T1700Z-201119T0000Z/
Riley-Pottawatomie-Dickinson-Geary-Morris-Wabaunsee-Shawnee-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Manhattan, Wamego, St. Marys, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
242 PM CST Tue Nov 17 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM CST WEDNESDAY...

The National Weather Service in Topeka has issued a Wind
Advisory, which is in effect from 11 AM to 6 PM CST Wednesday. 

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Areas generally along and south of Interstate 70.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
340 
WWUS73 KTOP 180753
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
153 AM CST Wed Nov 18 2020

KSZ011-012-024-026-181600-
/O.EXB.KTOP.WI.Y.0015.201118T1500Z-201119T0000Z/
Nemaha-Brown-Jackson-Jefferson-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, 
Meriden, and Nortonville
153 AM CST Wed Nov 18 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Nemaha, Brown, Jackson and Jefferson Counties.

* WHEN...Winds rapidly increase during the mid-morning and remain
  strong through the daytime hours, decreasing by the evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ022-023-035>040-054>056-058-059-181600-
/O.EXT.KTOP.WI.Y.0015.201118T1500Z-201119T0000Z/
Riley-Pottawatomie-Dickinson-Geary-Morris-Wabaunsee-Shawnee-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Manhattan, Wamego, St. Marys, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
153 AM CST Wed Nov 18 2020

...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central and northeast Kansas.

* WHEN...Winds rapidly increase during the mid-morning and remain
  strong through the daytime hours, decreasing by the evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KDS
262 
WWUS73 KTOP 180755
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
155 AM CST Wed Nov 18 2020

KSZ011-012-022>024-026-035>040-054>056-058-059-181800-
/O.CON.KTOP.WI.Y.0015.201118T1500Z-201119T0000Z/
Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
155 AM CST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
CST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central and northeast Kansas.

* WHEN...Winds rapidly increase during the mid-morning and 
  remain strong through the daytime hours, decreasing by the 
  evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KDS
964 
WWUS73 KTOP 182008
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
208 PM CST Wed Nov 18 2020

KSZ011-012-022>024-026-035>040-054>056-058-059-190000-
/O.CON.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/
Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
208 PM CST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central and northeast Kansas.

* WHEN...Winds rapidly increase during the mid-morning and 
  remain strong through the daytime hours, decreasing by the 
  evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
153 
WWUS73 KTOP 182226
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
426 PM CST Wed Nov 18 2020

KSZ040-054>056-058-059-190630-
/O.NEW.KTOP.WI.Y.0016.201119T1200Z-201119T2200Z/
/O.CON.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
426 PM CST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM CST THURSDAY...

* WHAT...For the first Wind Advisory, south winds 20 to 30 mph
  with gusts up to 45 mph. For the second Wind Advisory, southwest
  winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Douglas, Lyon, Osage, Franklin, Coffey and Anderson
  Counties.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ011-012-022>024-026-035>039-190000-
/O.CON.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/
Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, 
and Topeka
426 PM CST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, east central and northeast Kansas.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
495 
WWUS73 KTOP 182343
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
543 PM CST Wed Nov 18 2020

KSZ040-054>056-058-059-191030-
/O.EXP.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/
/O.CON.KTOP.WI.Y.0016.201119T1200Z-201119T2200Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
543 PM CST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM CST
THURSDAY...
...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

* WHAT...Southwest winds will remain gusty overnight and should
  increase once again to 20 to 30 MPH with gusts up to 45 MPH
  after sunrise. 

* WHERE...Anderson, Coffey, Osage, Lyon, Franklin and Douglas 
  Counties.

* WHEN...From 6 AM to 4 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Driving high profile vehicles will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ011-012-022>024-026-035>039-190045-
/O.EXP.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/
Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, 
and Topeka
543 PM CST Wed Nov 18 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Winds have gradually weakened so the advisory will be allowed to
expire. However winds will remain gusty through the night. 

$$

Wolters

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 17, 11:45 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Nov 17, 11:45 AM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1145 AM CST Tue Nov 17 2020

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 411 AM CST Tue Nov 17 2020

10Z water vapor imagery shows the upper ridge axis moving from the
Four Corners region into the Plains early this morning with
northwest flow over our area into the MS River valley. An upper
trough is off the Pacific coast. Meanwhile at the surface, high
pressure is overhead with calm winds and a few high clouds in the
area, which has allowed temperatures to fall into the upper 20s to
upper 30s to start the day. Through the afternoon, the surface high
is expected to slide east while lee troughing develops in eastern
CO, which will strengthen the pressure gradient particularly in the
western half of the CWA. This will result in breezy southerly winds
with 20-30mph gusts possible, bringing very high fire danger to this
area - see fire weather section for more details. Otherwise, as WAA
gets going this afternoon, highs are forecast in the mid to upper
60s for the southwest half of the CWA, a bit cooler to the northeast
in the upper 50s to low 60s.

WAA strengthens this evening and overnight as the ridge axis moves
overhead and 925-850mb winds increase. This keeps mild overnight
lows in the 40s across the area. Southerly winds then strengthen
further into Wednesday as diurnal mixing commences and a tight
pressure gradient remains, especially in east central KS. With these
southerly winds gusting 30-40mph, this will continue to usher in
warmer air with highs in the upper 60s to mid 70s. Due to warm and
windy conditions, another day of very high fire danger is expected -
again, see fire weather section for more details. In addition, highs
will near record values in Concordia - see climate section for this
information.

Warm conditions continue into Thursday as WAA continues and flow
becomes zonal. Another day of near-record temperatures is in store
as highs reach the 70s area-wide. More details are in the climate
section.

Late this week into the weekend we continue to monitor the
development of the next system, which shows good potential to bring
rainfall across the area as a trough amplifies in the western US and
drags a cold front with it. There remains a lack of run-to-run
consistency as far as how soon rainfall may start along the
boundary, but models are at least honing in on the best rain
potential in the Saturday night to Sunday morning time frame.
Regarding temperatures, Friday looks to be another warm day with
most areas in the 70s, although places near the KS/NE border may be
cooler as winds start to turn northeasterly with the developing
surface low. Saturday the models vary in the placement of the
surface front, from the GFS keeping it north most of the day while
the ECMWF has it south of the area, so some areas could still be
warm while others could be cooler depending how close we come to
either of these solutions. There is better agreement on highs in
the 40s and 50s by Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM CST Tue Nov 17 2020

VFR conditions are expected through the TAF period. South to
southeasterly winds will increase within the next hour to around
10 kts with gusts near 20 kts, mainly at MHK. LLWS conditions will
overspread all terminals near 02Z as a LLJ strengthens throughout
the evening hours. Surface winds may occasionally gust near 20-25
kts overnight. LLWS conditions will subside by 13Z as winds
rapidly increase to 20-25 kt with gusts exceeding 30 kt.

&&

.FIRE WEATHER...
Issued at 411 AM CST Tue Nov 17 2020

Very high fire danger is possible both today and Wednesday in the
area. For today, the potential is focused mainly along and west of a
line from Emporia to Marysville. This is where we have the strongest
south winds with gusts of 20-30mph and the lowest RH values in the
afternoon at 22-27%. For Wednesday, the very high fire danger is
area-wide as south to southwest winds quickly increase through the
morning and afternoon, sustained at 18-30mph with gusts of 30-40mph
possible. These will be strongest in the afternoon mainly south of I-
70. Minimum RH in the afternoon looks a little better than today in
the 28-33% percent range with a slight increase in low-level

&&

.CLIMATE...
Issued at 411 AM CST Tue Nov 17 2020

Wednesday
Concordia: Forecast 74, Record 77 in 1908
Topeka: Forecast 70, Record 79 in 1976

Thursday
Concordia: Forecast 76, Record 78 in 1942
Topeka: Forecast 73, Record 79 in 2007

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Picha
AVIATION...Baerg
FIRE WEATHER...Picha
CLIMATE...Picha
Hazardous weather outlook, Nov 17, 8:43 AM CST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
843 AM CST Tue Nov 17 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-181445-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
843 AM CST Tue Nov 17 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Very high fire danger is anticipated for areas along and west of
a line from Emporia to Marysville this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another day of very high fire danger is expected area wide on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 2:32 PM CSTFire Weather WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more12 hr

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.